Reading what's on the label is not enough.
It was all my fault. From what I heard since, Arthrotec can only be prescrived by a doctor. My (single) pill was, but not for me. For another person with similar symptoms. As I have no known allergies, am (other than for a suspected pulled muscle in my left arm) in perfect health, I took one, ONE, pill, at lunchtime, with food (as directed).
That same evening, suddenly, without a slightest warning, with absolutely no symptoms, dizziness or any other, I fainted. Falling down I hit the corner of my dining table, lost consciousness, and covered myself with blood. Lots of it. The red stuff came from a tooth that got knocked out by the edge of the table, which punctured my upper lip right through, leaving a thoroughfare about an inch long, through with I could blow air.
This happened at about 7:15 pm. By ten we were in the General Hospital, Emergency, where they sowed my up by 2:30 am (sic, it took them 4 hours and 30 minutes to do a 10-15 minute job). It wasn’t that they had no time. I have been examined by a host of physicians, stethoscopes slid up and down my chest in search of my heartbeat (which remained strong and regular). I have been asked a host of questions, by a host of doctors, residents, interns (nowadays 5th year students), all trying to determine what made me faint. I recounted, clearly and precisely all of the above, including the seemingly innocuous Arthrotec pill, to a number of curious physicians.
They kept me for the night.
Did you ever spend a night in the emergency ward of any hospital? It’s a market place. It’s noisy. NOISY! I told two doctors that I didn’t know that they treated cardiac suspects with sleep depravation. Apparently they wanted to emulate George Bush’s techniques in Guantanamo Bay.
I spent the rest of the night with a host of doctors establishing my sanity, to eliminate brain damage (stroke), and a number of hi-tech tests for my heart. They found nothing. NOTHING. By 2:00 pm the next day I was discharged. Did I tell you that they found nothing? Apparently I was in perfect health, less loss of blood (they bled me for more to do their tests, twice) and a missing tooth. I was happy to go home.
I switched on my computer and typed:
What side effects are possible with Arthrotec?
Here are a few of them.
* abnormal vision
* change in taste sensation
* decreased appetite
* dry mouth
* irritability or nervousness
* loss of hair
* muscle pain
* decrease in sexual ability
* tingling, burning, or prickling sensations
* trembling or shaking
* trouble swallowing
* vaginal bleeding
[Although most of the side effects listed below don't happen very often, they could lead to serious problems if you do not seek medical attention. Check with your doctor as soon as possible if any of the following side effects occur:]
* black, tarry stools
* bleeding or crusting sores on lips
* blood in urine or stools
* bruises or red spots on the skin
* chest pain
* continuing thirst
* convulsions (seizures)
* cough or hoarseness
* fever with or without chills
* fluid retention
* general feeling of illness
* heartburn or indigestion
* increased blood pressure
* increased heart rate
* increased weight gain
* itching of the skin
* irregular heartbeat
* large, flat, blue, or purplish patches on the skin
* lightheadedness or dizziness
* lower back or side pain
* mental depression
* muscle cramps
* painful or difficult urination
* pounding heartbeat
* psychotic reaction
* rectal bleeding
* severe headache
* severe liver reactions
* severe chest tightness or wheezing
* skin rash
* sores, ulcers, or white spots on lips or in mouth
* sore throat
* stiff neck or back
* sudden decrease in the amount of urine
* swelling or tenderness in upper stomach
* swelling of face, fingers, feet, or lower legs
* unusual bleeding or bruising
* unusual tiredness or weakness
* vomiting of material that looks like coffee grounds
* yellow eyes or skin
* changes in facial skin colour
* fast or irregular breathing
* puffiness or swelling of the eyelids or around the eyes
The above list it copied directly from the Computer site:
Did you notice fainting? Please note these are not side effects of poison, only of medication, although Linus Pauling would have added a note on the bottle warning the patients:
NOT TO BE TAKEN INTERNALLY UNLESS YOU’RE ALREADY DEAD.
Decide for yourself. This happened four days ago. My left cheek is still swollen badly. But… I’m alive. If you also want to stay that way, read-up about the medication prescribed or not prescribed for you. Nobody else will. As for hospital staff, well, you work it out. I did tell them I took the pill. And they found absolutely no reason why I'd fainted. Makes you think…